Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2001, 7:33 PM CDT for Terry County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 3, 2001, 7:33 PM CDT (00:33 UTC)
- Expired
- May 3, 2001, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Terry County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:14 PM CDT | Hail 0.88 | Brownfield, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 3, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 040035 CCA SVRLBB TXC445-040115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 733 PM CDT THU MAY 3 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TERRY COUNTY IN NORTHWEST TEXAS * UNTIL 815 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF BROWNFIELD...MOVING NORTHEAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 2 MILES NORTH OF TOKIO. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BROWNFIELD AND UNION. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3298 10257 3299 10211 3337 10208 3337 10254
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:00 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, May 3, 2:00 PM CDT, 5 hours 33 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 200 PM CDT THU MAY 3 2001 STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0 INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW BACKS AND INCREASES AFTER 00Z AS IS PROGGED. STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY. .EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW. FRIONA 50/74/49/79 5541 TULIA 50/75/50/81 6651 CHILDRESS 61/76/57/80 8765 BROWNFIELD 53/80/55/82 5544 LUBBOCK 55/78/55/80 7654 ASPERMONT 63/78/60/80 8765 .LUB...NONE. JAMES
In the hours before
Local storm report, May 3, 2:33 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
233 PM CDT THU MAY 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM DIMMITT TX .75 INCH HAIL
05/03/01 CASTRO REPORTED JUST SOUTH
OF DIMMITT BY LAW
ENFORCEMENT.
STLocal storm report, May 3, 3:30 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM 10 W TULIA TX 1 INCH HAIL
05/03/01 SWISHER REPORTED BY LAW
ENFORCEMENT AND
SPOTTERS.
0310 PM 1 W TULIA TX .75 INCH HAIL
05/03/01 SWISHER REPORTED BY SPOTTERS.
STThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:00 PM CDT | Flash Flood Warning | LUB | Bailey | 3 hr |
| May 3, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 46 min |
| May 3, 8:13 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 47 min |
| May 3, 8:18 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 42 min |
| May 3, 8:20 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 25 min |
| May 3, 8:30 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 45 min |
| May 3, 8:40 PM CDT | Flash Flood Warning | LUB | Castro, Lamb | 3 hr |
| May 3, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 46 min |
| May 3, 8:57 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 48 min |
| May 3, 9:28 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 47 min |
| May 3, 9:32 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 13 min |
| May 3, 9:42 PM CDT | Flash Flood Warning | LUB | Terry | 3 hr |
| May 3, 9:42 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 48 min |
| May 3, 10:10 PM CDT | Flash Flood Warning | LUB | Swisher | 3 hr |
| May 3, 10:13 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 47 min |
| May 3, 10:28 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 47 min |
| May 3, 10:45 PM CDT | Flash Flood Warning | LUB | Bailey, Cochran | 3 hr |
| May 3, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 61 min |
| May 3, 11:10 PM CDT | Flash Flood Warning | LUB | Hockley | 3 hr |
| May 3, 11:40 PM CDT | Flash Flood Warning | LUB | Briscoe | 3 hr |
| May 4, 1:01 AM CDT | Flash Flood Warning | LUB | Briscoe, Floyd, Hale, Hall, Swisher | 3 hr |
| May 4, 1:53 AM CDT | Flash Flood Warning | LUB | Bailey, Castro, Lamb, Parmer | 2 hr |
| May 4, 12:15 PM CDT | Flash Flood Warning | LUB | Parmer | 2 hr |
| May 4, 1:08 PM CDT | Flash Flood Warning | LUB | Castro, Lamb | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.